| 
  • If you are citizen of an European Union member nation, you may not use this service unless you are at least 16 years old.

  • Dokkio Sidebar (from the makers of PBworks) is a Chrome extension that eliminates the need for endless browser tabs. You can search all your online stuff without any extra effort. And Sidebar was #1 on Product Hunt! Check out what people are saying by clicking here.

View
 

Lethal Mix of Medicines

Page history last edited by PBworks 15 years, 6 months ago

February 27, 2007

Personal Health

A Mix of Medicines That Can Be Lethal

By JANE E. BRODY

 

http://www.nytimes.com/2007/02/27/health/27brody.html?_r=2&oref=slogin&oref=slogin

 

The death of Libby Zion, an 18-year-old college student, in a New York

hospital on March 5, 1984, led to a highly publicized court battle and

created a cause célèbre over the lack of supervision of inexperienced and

overworked young doctors. But only much later did experts zero in on the

preventable disorder that apparently led to Ms. Zion's death: a form of drug

poisoning called serotonin syndrome.

 

Ms. Zion, who went to the hospital with a fever of 103.5, had been taking a

prescribed antidepressant, phenelzine (Nardil). The combination of

phenelzine and the narcotic painkiller meperidine (Demerol) given to her at

the hospital could raise the level of circulating serotonin to dangerous

levels. When she became agitated, a symptom of serotonin toxicity, and tried

to pull out her intravenous tubes, she was restrained, and the resulting

muscular tension is believed to have sent her fever soaring to lethal

heights.

 

Now, with the enormous rise in the use of serotonin-enhancing

antidepressants, often taken in combination with other drugs that also raise

serotonin levels, emergency medicine specialists are trying to educate

doctors and patients about this not-so-rare and potentially life-threatening

disorder. In March 2005, two such specialists, Dr. Edward W. Boyer and Dr.

Michael Shannon of Children's Hospital Boston, noted that more than 85

percent of doctors were "unaware of the serotonin syndrome as a clinical

diagnosis."

 

In their review in The New England Journal of Medicine, Dr. Boyer and Dr.

Shannon cited a report based on calls to poison control centers around the

country in 2002 showing 7,349 cases of serotonin toxicity and 93 deaths. (In

2005, the last year for which statistics are available, 118 deaths were

reported.)

 

The experts fear that failure to recognize serotonin syndrome in its mild or

early stages can result in improper treatment and an abrupt worsening of the

condition, leading to severe illness or death. Even more important, in hopes

of preventing it, they want doctors - and patients - to know just what drugs

and drug combinations can cause serotonin poisoning.

 

A Diagnostic Challenge

 

Serotonin syndrome was first described in medical literature in 1959 in a

patient with tuberculosis who was treated with meperidine. But it wasn't

given its current name until 1982.

 

Recognizing the early signs is tricky because it has varying symptoms that

can be easily confused with less serious conditions, including tremor,

diarrhea, high blood pressure, anxiety and agitation. The examining

physician may regard early symptoms as inconsequential and may not think to

relate them to drug therapy, Dr. Boyer and Dr. Shannon noted.

 

In its classic form, serotonin syndrome involves three categories of

symptoms:

 

Cognitive-behavioral symptoms like confusion, disorientation, agitation,

irritability, unresponsiveness and anxiety.

 

Neuromuscular symptoms like muscle spasms, exaggerated reflexes, muscular

rigidity, tremors, loss of coordination and shivering.

 

Autonomic nervous system symptoms like fever, profuse sweating, rapid heart

rate, raised blood pressure and dilated pupils.

 

Widespread ignorance of the syndrome is another diagnostic impediment. But

even when doctors know about it, the strict diagnostic criteria may rule out

"what are now recognized as mild, early or subacute stages of the disorder,"

Dr. Boyer and Dr. Shannon wrote.

 

Perhaps adding to the diagnostic challenge is the fact that a huge number of

drugs - prescription, over the counter, recreational and herbal - can

trigger the syndrome. In addition to selective serotonin reuptake inhibitors

like Zoloft, Prozac and Paxil and serotonin/norepinephrine reuptake

inhibitors like Effexor, the list includes tricyclic antidepressants and

MAOIs (for monoamine oxidase inhibitors); narcotic painkillers like fentanyl

and tramadol; over-the-counter cough and cold remedies containing

dextromethorphan; the anticonvulsant valproate; triptans like Imitrex used

to treat and prevent migraines; the antibiotic Zyvox (linezolide);

antinausea drugs; the anti-Parkinson's drug L-dopa; the weight-loss drug

Meridia (sibutramine); lithium; the dietary supplements tryptophan, St. John's

wort and ginseng; and several drugs of abuse, including ecstasy, LSD,

amphetamines, the hallucinogens foxy methoxy and Syrian rue.

 

Although serotonin poisoning can be caused by an antidepressant overdose, it

more often results from a combination of an S.S.R.I. or MAOI with another

serotonin-raising substance. Patients at particular risk, some experts say,

are those taking combinations of antidepressant and antipsychotic drugs

sometimes prescribed to treat resistant depression. All it may take is a

small dose of another serotonin-inducing drug to cause the syndrome.

 

One patient, a 45-year-old Bostonian, had been taking four drugs to treat

depression when he had surgery on an ankle last December. He developed

several classic signs of serotonin syndrome while in the recovery room,

where he had been given fentanyl when the anesthetic wore off.

 

As described by his wife, he suddenly developed tremors and violent shaking

and started cracking his teeth. He was moved to the intensive care unit,

where he thrashed and flailed, was oblivious to those around him, and had to

be restrained to keep from pulling out his tubes. Two weeks later, he was

still in intensive care and still very confused, despite being taken off all

medications that could have caused his symptoms.

 

Serotonin syndrome can occur at any age, including in the elderly, in

newborns and even in dogs. Since 1998, the poison control center at the

American Society for the Prevention of Cruelty to Animals has gotten more

than a thousand reports of the ingestion of antidepressant medications by

dogs, which can develop symptoms rapidly and die. The syndrome can also

occur weeks after a serotonin-raising drug has been discontinued. Some drugs

remain active in the body for weeks, and the MAOIs disable an enzyme

involved in serotonin metabolism that does not recover until weeks after the

drugs are stopped.

 

Prevention and Treatment

 

Most cases of serotonin syndrome are mild and resolved within 24 hours. But

if the doctor fails to recognize them and prescribes either a larger dose of

a serotonin enhancer or another serotonin-raising drug, the consequences can

be rapid and severe.

 

Most important to preventing the syndrome is for patients to give each of

their doctors a complete list of drugs they regularly take - including

prescriptions, over-the-counter medication, dietary supplements and

recreational drugs - before a doctor prescribes something new.

 

Indeed, if you are taking any of the drugs described above, you might ask

whether a new prescription is safe. And when filling a new prescription, it's

not a bad idea to also ask the pharmacist whether the medication, or an

over-the-counter remedy you are considering, is safe to combine with any

other drugs you take.

 

Once the syndrome develops, the first step is to stop the offending drugs.

It is crucial to seek immediate care, preferably in a hospital. Most cases

require only treatment of symptoms like agitation, elevated blood pressure

and body temperature, and a tincture of time.

 

More severe cases are treated with drugs that inhibit serotonin and chemical

sedation. Dr. Boyer and Dr. Shannon cautioned against using physical

restraints to control agitation because they could enforce isometric muscle

contractions that cause a severe buildup of lactic acid and a

life-threatening rise in body temperature.

 

Comments (0)

You don't have permission to comment on this page.